Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 202, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 10, 2007, 2:51 PM CDT for Yankton County, South Dakota. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2007, 2:51 PM CDT (19:51 UTC)
- Expired
- Aug 10, 2007, 3:10 PM CDT
- In force
- 19 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 81 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 12:28 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -572 J/kg
- Mixed-layer LCL
- 2963 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 101951
SVRFSD
SDC135-102030-
/O.NEW.KFSD.SV.W.0202.070810T1951Z-070810T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
251 PM CDT FRI AUG 10 2007
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA
* UNTIL 330 PM CDT
* AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 7 MILES NORTH OF
LESTERVILLE...OR ABOUT 21 MILES NORTHWEST OF YANKTON...MOVING EAST
AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL YANKTON COUNTY THROUGH 310 PM CDT
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.
THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CDT FRIDAY
AFTERNOON FOR NORTHWEST IOWA.
LAT...LON 4309 9735 4302 9737 4301 9738 4298 9738
4297 9739 4304 9762 4317 9762 4317 9762
4317 9731
$$
LIEBL1 follow-up statement
000
WWUS53 KFSD 102010
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
309 PM CDT FRI AUG 10 2007
SDC135-102019-
/O.CAN.KFSD.SV.W.0202.000000T0000Z-070810T2030Z/
YANKTON SD-
309 PM CDT FRI AUG 10 2007
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN YANKTON COUNTY IS
CANCELLED...
THE STORM HAS WEAKENED AND IS NO LONGER SEVERE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CDT FRIDAY
AFTERNOON FOR NORTHWEST IOWA.
LAT...LON 4309 9735 4302 9737 4301 9738 4298 9738
4297 9739 4304 9762 4317 9762 4317 9762
4317 9731
$$
LIEBLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 10:15 AM CDT, 4 hours 36 minutes earlier.
Area forecast discussion, Aug 10, 10:15 AM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1015 AM CDT FRI AUG 10 2007 .DISCUSSION... SHOWERS AND THUNDERSTORMS IN ERN SD HAVE DIED OFF THIS MORNING IN THE WAA ZONE. FOCUS NOW TURNS INTO SOUTH CENTRAL SD WHERE THUNDERSTORMS ACTIVITY HAS INCREASED IN THE LAST FEW HOURS. THIS ACTIVITY IS ALONG THE LOW LEVEL JET AND AHEAD OF THE UPPER WAVE EJECTING OUT OF WY. CONVECTION WILL CONTINUE THOUGH THE MORNING HOURS WHILE MOVING EAST TO NORTHEAST AT 25 MPH...BUT SHOULD BEGIN TO WANE THIS AFTERNOON. AT THIS TIME...NOT EXPECTING SEVERE WEATHER WITH THESE STORMS...HOWEVER IT IS NOT OUT OF THE QUESTION. SMALL HAIL AND WIND GUST TO 50 MPH LIKELY WITH STRONGER STORMS. MAIN SEVERE WEATHER THREAT STILL LATE AFTERNOON AND EVENING ACROSS THE NE SD INTO ERN ND WITH THE BETTER DYNAMICS...BUT WILL WATCH S/WV ENERGY OVER SE WY...AS IF COULD BE A TRIGGER MECHANISM FOR STRONGER STORMS IN SE SD. && .AVIATION... GENERALLY VFR CONDITIONS WILL PREVAIL FOR TODAY...THOUGH ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE NEAR THE TAF SITES THROUGH 15Z...WITH UPPER END MVFR VISIBILITIES IN STORMS. SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN AROUND KHON AFTER 20Z. && .PREV DISCUSSION... FOCUS FOR TODAY IS CONVECTIVE CHANCES...ESPECIALLY OVER THE NEXT 24 HOURS AND AGAIN LATER IN THE WEEKEND. FOR TODAY...LINE OF SCATTERED THUNDERSTORMS HAS BEEN PERSISTING WITH VERY SLOW EASTWARD MOVEMENT ACROSS WESTERN CWA EARLY THIS MORNING. TSRA TIED TO AXIS OF INSTABILITY AND MID LEVEL THETA-E ADVECTION... WHICH TRAVERSES SLOWLY EASTWARD INTO CENTRAL PORTIONS OF THE CWA BY MIDDAY...AND INTO THE NORTHEAST BY LATE AFTERNOON. HAVE TRANSITIONED CHANCE POPS EAST WITH THIS AREA OF ADVECTION THRU EARLY AFTERNOON... TAPERING VALUES DOWN TOWARD THE NORTHEAST FOLLOWING TYPCIAL DIURNAL TRENDS FOR STORMS WEAKENING AS NOCTURNAL LOW LEVEL JET DECREASES. MAIN QUESTION FOR THIS AFTERNOON/EVENING IS WHAT IMPACT CONVECTIVE DEBRIS AND POTENTIAL WEAK OUTFLOW BOUNDARIES FROM MORNING ACTIVITY WILL HAVE ON CHANCE FOR REDEVELOPMENT LATER IN THE AFTERNOON. MODELS SIMILAR IN STRENGTHENING SURFACE LOW OVER FAR WESTERN DAKOTAS BY LATE AFTERNOON AS UPPER WAVE CROSSES THE NORTHERN ROCKIES. MODEL DIFFERENCES ARE GREATER IN PLACEMENT OF WARM FRONT WHICH EXTENDS EAST OF THE LOW ACROSS THE NORTHERN PLAINS. GFS/ECMWF DRAPE WARM FRONT ACROSS SD INTO FAR NORTHERN COUNTIES OF OUR CWA BY LATE AFTERNOON. NAM LIFTS MAIN WARM FRONT WELL NORTH INTO ND/NRN MN... THOUGH 00Z RUN DOES HINT AT SECONDARY BOUNDARY NEAR OUR NORTHERN CWA BORDER AS WELL. PLACEMENT OF FRONT IN THIS LOCATION ALLOWS FOR IMPRESSIVE DEEP LAYER SHEAR VALUES ACROSS THE NORTHERN CWA BY 00Z. HOWEVER FORECAST SOUNDINGS SHOW MUCH OF THIS SHEAR IS IN LOWEST 3KM...AND WITH STRONG WARMING IN 850-700MB LAYER...WILL BE DIFFICULT FOR STORMS TO BECOME SURFACE BASED AND TAP INTO THE BEST SHEAR. WILL MENTION SEVERE POTENTIAL IN HWO...CONCENTRATED ACROSS NORTHERN TWO TIERS OF COUNTIES FOR HAIL THREAT WITH ISOLATED ELEVATED SUPERCELLS. BETTER THREAT FOR ORGANIZED SEVERE WEATHER APPEARS TO BE NORTH OF OUR AREA...WHERE LIFT WILL BE ENHANCED BY UPPER WAVE AND LEFT EXIT REGION OF WEAK JET AXIS FROM SWRN SD INTO WEST CNTRL MN. MOST LIKELY AREA FOR SURFACE BASED DEVELOPMENT WILL BE IN SOUTHWEST CWA DURING THE LATE AFTN... WHERE SURFACE TEMPS NEARING 100F COULD POTENTIALLY BREAK THROUGH THE STRENGHTENING CAP. SHEAR NOT AS GREAT IN THIS AREA THOUGH...AND WITH VERY WARM TEMPS ALOFT...STORMS WILL HAVE TO BECOME QUITE STRONG FOR SEVERE HAIL TO REACH THE SURFACE. WAVE EXITS EAST OF OUR AREA BY EARLY SATURDAY MORNING...AND WARM MID LEVELS SHOULD SUPPRESS ANY CHANCE AT CONVECTIVE DEVELOPMENT AS COOL FRONT PUSHES SOUTHEAST THROUGH THE CWA SATURDAY AFTERNOON/EVENING. TEMPERATURES TODAY WILL PUSH TRIPLE DIGITS WEST OF THE JAMES VALLEY. MAY FLIRT WITH HEAT ADVISORY CRITERIA BRIEFLY IN THESE AREAS THIS AFTERNOON...THOUGH DEEP MIXING REQUIRED TO REACH THE HIGHER TEMPS SHOULD ALSO BRING DOWN SLIGHTLY DRIER DEW POINTS AND KEEP US JUST SHY OF CRITERIA. GREATER CONCERN FOR ADVISORY CONDITIONS IN SOUTH CENTRAL/SOUTHEAST CWA SATURDAY AFTERNOON...WHERE IT MAY BE HARDER TO MIX OUT HIGHER MOISTURE LEVELS DUE TO RECENT RAINS...AS WELL AS EVAPOTRANSPIRATION FROM STILL GREEN CORN CROPS. WILL HOLD OFF FOR NOW DUE TO UNCERTAINTY IN AFTERNOON DEW POINT LEVELS...BUT WILL BE SOMETHING FOR NEXT SHIFT TO LOOK AT. CONTINUING TO FOLLOW GFS MORE CLOSELY IN FRONTAL PLACEMENT LATER SATURDAY NIGHT/SUNDAY...HANGING BOUNDARY UP NEAR OR JUST NORTH OF I-80...AS OPPOSED TO NAM WHICH DRIVES THE FRONT CLOSER TO I-70 BY LATE SUNDAY AFTERNOON. HAVE KEPT SOME LOW POPS GOING IN THE FAR SOUTH SUNDAY...AND SPREADING OVER THE ENTIRE CWA SUNDAY NIGHT WITH STRONG RETURN WARM ADVECTION. NO CHANGES TO LATER PERIODS OF THE FORECAST AT THIS TIME. 00Z OPERATIONAL GFS BRINGS COOL FRONT BACK THROUGH THE REGION BY MONDAY AFTERNOON ALREADY...BUT HAD LITTLE SUPPORT FROM REMAINDER OF GFS ENSEMBLE MEMBERS WHICH FAVORED SLOWER TIMING SIMILAR TO GOING FORECAST. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && LIEBL/JH/JM
Hazardous weather outlook, Aug 10, 1:31 PM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 131 PM CDT FRI AUG 10 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 131 PM CDT FRI AUG 10 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS...SOME POSSIBLY SEVERE ACROSS EXTREME SOUTHEAST SOUTH DAKOTA AND ADJOINING AREAS OF NORTHWEST IOWA AND NORTHEAST NEBRASKA...WILL CONTINUE THROUGH THE AFTERNOON. MORE THUNDERSTORM ACTIVITY WILL CONTINUE THROUGH THE LATE EVENING HOURS...BUT THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A DANGEROUS COMBINATION OF HEAT AND HUMIDITY IS EXPECTED SOUTH OF A LINE FROM YANKTON...TO BERESFORD SOUTH DAKOTA...TO CHEROKEE AND STORM LAKE IOWA SATURDAY AFTERNOON. HEAT INDEX VALUES COULD REACH 105 TO 110 DEGREES IN THESE AREAS FOR A FEW HOURS DURING THE MID TO LATE AFTERNOON. THERE IS A SMALL CHANCE OF THUNDERSTORMS SPREADING ACROSS THE AREA SUNDAY NIGHT. DEVELOPMENT IS UNCERTAIN DUE TO VERY WARM AIR ALOFT... HOWEVER DAMAGING WINDS WILL BE POSSIBLE WITH ANY STORMS THAT CAN DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NEEDED UNTIL 5PM THIS AFTERNOON ALONG THE MISSOURI RIVER OF SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 10, 1:51 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
151 PM CDT FRI AUG 10 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 PM HAIL 2 NE LAKE ANDES 43.18N 98.51W
08/10/2007 E1.00 INCH CHARLES MIX SD LAW ENFORCEMENT
GROUND WHITE WITH QUARTER SIZE HAIL
&&
GHARMONLocal storm report, Aug 10, 1:58 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
158 PM CDT FRI AUG 10 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL 4 SW ARMOUR 43.28N 98.40W
08/10/2007 E1.00 INCH CHARLES MIX SD LAW ENFORCEMENT
NICKEL TO QUARTER SIZE HAIL
&&
GHARMONLocal storm report, Aug 10, 2:16 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
216 PM CDT FRI AUG 10 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL 10 N AVON 43.15N 98.06W
08/10/2007 E0.88 INCH BON HOMME SD PUBLIC
DIME TO NICKEL SIZE HAIL
&&
GHARMONLocal storm report, Aug 10, 2:20 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
220 PM CDT FRI AUG 10 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 4 SW TRIPP 43.18N 98.02W
08/10/2007 E0.75 INCH HUTCHINSON SD PUBLIC
&&
GHARMONLocal storm report, Aug 10, 2:28 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
228 PM CDT FRI AUG 10 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM HAIL 5 S TRIPP 43.15N 97.97W
08/10/2007 E1.00 INCH BON HOMME SD PUBLIC
DIME TO QUARTER SIZE HAIL
&&
GHARMONLocal storm report, Aug 10, 2:35 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
235 PM CDT FRI AUG 10 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM HAIL 7 W SCOTLAND 43.15N 97.86W
08/10/2007 E0.75 INCH BON HOMME SD PUBLIC
PENNY SIZE HAIL MADE GROUND WHITE
&&
GHARMONThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:34 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 41 min |
| Aug 9, 9:28 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, Yankton | 47 min |
| Aug 10, 11:39 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 36 min |
| Aug 10, 1:29 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 31 min |
| Aug 10, 2:07 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hutchinson | 38 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.